Texas, 2016

Hail in Texas, May 12, 2016

May 12, 2016 · NWS EWX · 2 events in 1 county or zone

A cold front moved through South Central Texas and developed isolated thunderstorms. One of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas and developed isolated thunderstorms. One of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 12, 2:13 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, May 12, 2:13 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
313 PM CDT THU MAY 12 2016

.SHORT TERM (Tonight through Friday Night)...

Main highlight will be the 20-40% rain and thunderstorm chances
through the period as a weak front and disturbances pass over the
region. Temperatures will slightly above normal for lows and near
normal for highs.

A mesoscale boundary moved through the region earlier this morning
from a decaying MCS complex from North Texas. This boundary has
made it mostly through the region without much shower/storm
regeneration as its timing was just such that instability was not
high enough and the capping in place was just strong enough.
A few new showers have developed across Williamson and Travis over
the past hour as the NW H5 flow is aiding in some ventilation due
to weak embedded shortwaves traversing the area. renewed cumulus
is developing near SJT and this area could regenerate some
activity through the late afternoon and shift into portions of the
Hill Country. Overall coverage is not expected to be great and
have kept values at 40% or less through 7pm. By tonight, the
continued NW H5 flow and embedded waves could further promote
shower generation along a weak front that sits across the Edwards
Plateau. H7-H5 lapse rates will be steep overnight so some showers
could grow upscale into thunderstorms and possibly cluster given
some organizing deep layer shear. Activity should decrease into
sunrise. Additional development of showers/storms should occur
near this frontal zone Friday between San Antonio and Austin into
the Hill Country and eastern plains. Storms could be locally
strong with small hail possible Friday afternoon.

&&

.LONG TERM (Saturday through Thursday)...

A wet pattern is shaping up for late weekend and again into mid
next week with several rounds of rain and storms likely.
Temperatures will remain elevated during the mornings given the
high dewpoints and near average in the afternoon (mid/upper 80s).

Saturday morning may start similar to this morning with a complex
developing across north Texas and shifting south towards the north
I-35 corridor into the Hill Country. This trend will need to be
watched for potential higher rain chances needing to be
introduced. The overall pattern this weekend will feature a deeper
trough across the central plains and Mississippi River Valley
placing our region in NW flow. Embedded impulses within the NW
flow will support several round of shower and storm chances in
combination with diurnal instability growth each afternoon. A
stronger perturbation is modeled to cross the region Sunday with
a second one late sunday into Monday morning. There is good
agreement between the EC/GFS of this signal and have placed at
least 50-60% rain/storm chances late weekend into early Monday. A
stronger wave will shift across north Texas Wednesday that is
also suggestive of potential heavy rain period. The EC is more
progressive with this feature and moves the rain out quicker by
Thursday while the GFS is slightly slower in shifting the forcing
through. Both Sunday into Monday and Wednesday timeframe will need
to be watched for stronger storms as well as heavy rainfall
potential.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  83  67  87  67 /  30  30  10  30  20
Austin Bergstrom Intl Airport  67  84  65  86  66 /  30  30  10  30  20
New Braunfels Muni Airport     68  86  66  88  67 /  30  30  10  30  20
Burnet Muni Airport            66  82  66  85  64 /  40  30  10  30  20
Del Rio Intl Airport           70  86  70  87  70 /  40  10  10  30  40
Georgetown Muni Airport        66  85  66  84  64 /  40  30  10  30  20
Hondo Muni Airport             69  87  66  87  67 /  30  20  10  30  20
San Marcos Muni Airport        68  85  66  86  66 /  30  30  10  30  20
La Grange - Fayette Regional   69  86  67  85  68 /  30  30  10  20  10
San Antonio Intl Airport       70  84  68  86  68 /  30  20  10  30  20
Stinson Muni Airport           71  87  68  89  69 /  30  20  10  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...17
Synoptic/Grids...Allen
Public Service/Data Collection...30
Hazardous weather outlook, May 12, 4:09 AM CST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
509 AM CDT THU MAY 12 2016

TXZ171>173-183>194-202>209-217>225-228-131200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
509 AM CDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY. IF THUNDERSTORMS DO
DEVELOP...SOME MAY BE STRONG WITH HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER INFORMATION TO
THE NATIONAL WEATHER SERVICE IF STORMS DEVELOP.

In the hours before

Local storm report, May 12, 1:59 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
259 PM CDT THU MAY 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     TSTM WND DMG     5 W LEESVILLE           29.39N  97.83W
05/11/2016                   GONZALES           TX   UTILITY COMPANY

            POWER POLES BROKEN AND TRAILER FLIPPED DUE TO WIND NEAR
            THE INTERSECTION OF LAKEY ROAD AND FM 117.

&&

EVENT NUMBER EWX1600359
Special weather statement, May 12, 5:26 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
626 PM CDT THU MAY 12 2016

TXZ184-202-130015-
EDWARDS TX-KINNEY TX-
626 PM CDT THU MAY 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDWARDS AND
NORTHEASTERN KINNEY COUNTIES UNTIL 715 PM CDT...

AT 623 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES EAST OF CARTA VALLEY...OR 18 MILES SOUTHWEST OF ROCKSPRINGS...
MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE CROSSING RM674 SOUTHWEST OF ROCKSPRINGS AND
REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN EDWARDS AND
NORTHEASTERN KINNEY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2993 10041 2978 10003 2975 10002 2974 10003
      2972 10002 2971 10005 2969 10004 2949 10028
      2982 10059
TIME...MOT...LOC 2323Z 305DEG 25KT 2981 10040

The radar

The Laughlin AFB radar (KDFX), 78 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Edwards

When
May 12, 5:50 PM CST
Where
Edwards County, 7.97 mi WSW of Rocks Spgs
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.970, -100.340

A thunderstorm produced quarter size hail about halfway between Hwy 377 and CR674.

Hail, Edwards

When
May 12, 6:09 PM CST
Where
Edwards County, 4.98 mi NW of Rocks Spgs
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.070, -100.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633894, 633895.